Hello Doctors. I had a relationship with an HSV-2 genital female for less than a year. We were involved in mutual masturbation, a great deal of oral sex (both her to me and me to her) and had condom protected sex a few times. She was not on treatment though as best we could tell we avoided interaction during outbreaks (she only had one that we recognized). Over two years have passed since that relationship ended and I have not had any sexual relationships since. I recently had a Western Blot done that was negative for HSV 2. I have HSV1 since being a young boy.
My doctor knows all of this, and two days ago I noticed a red lesion on the underside of the head of my penis. It really scared me. It is a single lesion, it has not ulcerated or broken the skin, but is red and bump like. It would scare me less if it were on a hairy, porous part of my skin, but I know the glans isn't likely to get folliculitus or things of that nature. It is still there and has faded a bit, still no ulceration. My doctor was concerned enough to suggest swabbing it via PCR. I am awaiting results.
The only thing I can think of is that I wore heavily bleached boxers out of the wash that were still damp. The wash and rinse cycle finished, but their were pretty wet when I ran out the door with them on. I was also very hot and sweaty two days ago when I noticed the lesion. I would have expected more diffuse redness if this were a result of contact dermatitis though, right?
Anyway, I'm crossing my fingers my blood tests are accurate, and this is nothing to worry about. But assuming my PCR comes back negative, how confident should I be with that result?
Welcome to the Forum. The lesion you describe does not sound like herpes and is virtually certainly not related to your prior partner who knew that she had HSV. Had you acquired HSV from her, your Western Blot would have been positive when taken more than a year after your relationship ended. I anticipate that your PCR will be negative and congratulate you for seeking evaluation with the most sensitive test available (the PCR) soon after you noted the lesion. If this lesions were due to HSV, your PCR would be positive and I am confident that will not be the case.
You are also correct that there are many other processes which could cause red lesions on your glans. Folliculitis is very rare on the glans. As you suggest, chemical irritation and/or chaffing are among the leading possibilities, as are fungal infections (sometimes called balanitis in this location) or eczematous dermatitis.
If the lesion does not resolve or at least improve over the next 4-5 days, I would suggest that you go back to your doctor, or perhaps have him/her refer you to a dermatologist.
Also, I have noticed any lesions in the two years I have been out of the relationship or during the relationship itself, and I watch pretty carefully. I have not had any other partners. The PCR swab was taken within 24 hours of lesion appearing.
As you predicted Dr. Hook, my PCR was negative. The lesion seems to be getting better, and from a layman's standpoint, doesn't appear to be behaving like a herpes lesion would/should. I did have another question that came to mind during all of this... What is the specificity of the Western Blot? Is there any chance my HSV1 positive result on my WB actually be from HSV2?
Sorry Dr. Hook, one last addition... the medical jargon is making my head spin. I read that 5-10% of HSV infections are g-deficient and thus may not be caught by the blood test. Is the WB able to pick up the g-deficient infections?
Dr. Hook, I wouldn't waste your time by posting again, but I've had a really unbelievable turnout... Just when my HSV fears subsided, I had symptoms of what seems to be prostatitis or NGU... I developed some pain at the end of a urine stream, and also felt like I had incomplete emptying. It felt as if I had 'pinched off' instead of completing. I needed to return to urinate again and again. This is far from normal for me. I endured this for 48 hours, and now I have an ongoing discharge from my penis. It appears to me to be seminal fluid to be honest. It seems to be a textbook NGU, but there's no way it could be a bacterial STD, as I haven't had sex with anyone since the HSV2 partner well over 18 months ago. So what could it be?
The only other explanation I can surmise would be some form of blocked up seminal fluid escaping? I say this because I am on Zoloft generic for depression. It makes ejaculation and erection very very difficult and often incomplete. I must admit, I did feel a bit gripped by lack of release. After I began to leak the fluid, I masturbated thinking it could be 'a dam bursting.' The ejaculation was intense, and I actually feel a great deal better. Urination has been much easier this evening, however the slow seminal like fluid is still leaking... Is this absurd?? I imagine you will recmnd seeing my doctor, which I plan to do in the morning. I suppose I will ask for another HSV PCR swab, but I didn't realize that could cause NGU (if this is NGU?).
Also, all of this occurred after a very hot, sweaty 7 hour car trip... I suppose that would be a good environment for bacteria infection in my groin... but again, seems all extremely strange and oddly timed. Your thoughts on this relating to my HSV concerns and what any recommendations you may have me ask/expect for my doctor's appt would be appreciated greatly...
Sorry Dr. Hook, the anxiety is getting to me. The more I read, the more I am convinced this must be NGU or at the very least prostatits... and since I haven't had sex or even been near a girl intimately for almost two years, doesn't this point to HSV as the cause of infection? How can I know for sure?
I'm sorry that you continue to worry. I am confident that your symptoms do not represent an STI related to the partner you mentioned earlier. I have several comments but my responses will be limited, both because this really is a new question as well as becuase you should se a doctor to have this evaluated.
The timing of this makes NGU or any other STI very, very unlikely.
The symptoms you describe are consistent with prostate problems and perhaps prostatitis. Prostatitis is NOT an STI.
Other possibilities include kidney stones or a side effect of the Zoloft. Medications like Zoloft are well known to cause both erectile and ejaculatory problems. A urinary tract infection is also a possibility although these are rare in men.
I think this is probably not an emergency and would suggest you see a urologist. He will want to evaluate urine tests, doing a urinalysis and, depending on what he sees, possibly a culture or (purely to be thorough) tests for gonorrhea and chlamydia. the tests will be most useful if you have not urinated for at least an hour before you see him.
There is no realistic chance this is HSV or HPV. EWH
This will be my final answer (comment actually). We have limited space and time for replies and typically limit exchanges to, on average 8-10 interactions- this thread is double that.
Urethritis is a term that describes inflammation of the penis it is a non-specific term. I do not know the basis of the assessment made at the irgent care facility but typically there should be laboratory signs of inflammation to make such a diagnosis. There are many causes of urethritis, the most common of which I have already listed for you.
Again, my sense is that you are overreacting. Your fears that this reflects an STI are almost certainly misplaced. Seeking care at places such as urgent care centers and walk-in clinics will most likely lead those who see you to do what it takes to get you out of their facility but may not provide and answer. My assessment and advice is unchanged.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.